Iowa, 2021Extreme Cold in Iowa, February 14 to 15, 2021
February 14 to 15, 2021 · NWS ARX · 3 events in 3 counties and zones
Another shot of arctic air settled in over northeast Iowa and produced dangerously cold wind chills of 35 to 40 below zero from the early morning of February 14th into the morning of the 15th. The wind chills occurred with air temperatures in the single digits and teens below zero along with winds of 10 to 15 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another shot of arctic air settled in over northeast Iowa and produced dangerously cold wind chills of 35 to 40 below zero from the early morning of February 14th into the morning of the 15th. The wind chills occurred with air temperatures in the single digits and teens below zero along with winds of 10 to 15 mph. The coldest recorded wind chills were 40 below zero on the morning of the 14th at mesonet stations near New Hampton (Chickasaw County) and near Elma (Howard County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 13, 10:05 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 13, 10:05 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1005 PM CST Sat Feb 13 2021
.SHORT TERM...(This evening through Sunday)
Issued at 103 PM CST Sat Feb 13 2021
Well-advertised cold air surge remains the focus through the next
24 hours. 850mb temperatures will drop to -20C to -30C tonight
and hold there through Monday morning. With clear skies and
widespread snowpack, temperatures will break or flirt with records
both tonight (record lows) and Sunday (record cold highs). NAEFS
anomalies for the ARX area are 3 standard deviations below normal
from midnight tonight all the way through Monday.
In addition to the cold, the surface wind will gust to 10-15 mph
overnight, dropping wind chills soundly into warning territory. No
changes are needed this afternoon for the going headlines (Wind
Chill Warning areawide tonight, northeast IA and southeast MN
Sunday).
Sun won't be much help either in the short term. Skies will clear
tonight but clouds will encroach again tomorrow morning,
resulting in a another cloudy day Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 103 PM CST Sat Feb 13 2021
Stubborn/unwelcome Arctic airmass will hold over us through Monday.
Looking at the potential for another record breaking night
temperature-wise with forecasted lows of-17 (La Crosse) and
-21 (Rochester). Also, with 1040+ mb high remaining just to our
west, here will be a pressure gradient which looks to push
northwest winds of 5 to 15 mph. Wind Chills with this
temperature/wind combo look to dive once again into the -25 to
-40 range. As such, will continue to have that Wind Chill Warning
posted for those more wind-prone areas of northeast IA/southeast
MN. Will also be assessing the need to expand Wind Chill
headlines across the rest of the area Sunday night into Monday
morning. Plan on highs Monday in the single digits below and
above zero.
After the bitter cold weekend into Monday, a gradual(much needed)
moderation in temperatures is in view through the remainder of the
period as this Arctic air modifies/recedes back up into Canada.
Otherwise, precipitation-wise, models have been consistent in
keeping us dry with a couple systems moving out of the Southern
Plains into the Great Lakes/northeast CONUS.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1005 PM CST Sat Feb 13 2021
Cigs: high sct-bkn vfr through the period. No wx/vsby impacts
expected.
Winds: west/northwest with mostly around 10 kts.
&&
.CLIMATE...
Issued at 103 PM CST Sat Feb 13 2021
Some record temperatures will be in jeopardy the next few days:
Tonight's record lows:
La Crosse: -17 in 1951
Rochester: -24 in 2020
Sunday's record cold highs:
La Crosse: 1 in 1923
Rochester: 1 in 1943
Sunday Night's record lows:
La Crosse: -16 in 1905
Rochester: -19 in 1939
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning from 6 PM this evening to noon CST Sunday for
WIZ017-029-032>034-041>044-053>055-061.
MN...Wind Chill Warning from 6 PM this evening to noon CST Monday for
MNZ086-087-094-095.
Wind Chill Warning from 6 PM this evening to noon CST Sunday for
MNZ079-088-096.
IA...Wind Chill Warning from 6 PM this evening to noon CST Monday for
IAZ008>010-018-019-029.
Wind Chill Warning from 6 PM this evening to noon CST Sunday for
IAZ011-030.
&&
SHORT TERM...DMD
LONG TERM...DAS
AVIATION...Rieck
CLIMATE...DMDHazardous weather outlook, Feb 13, 5:28 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
528 PM CST Sat Feb 13 2021
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
141030-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
528 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Tonight
Wind Chill Warning tonight for dangerous wind chills of 35 to 40
below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Wind Chill Warning Sunday morning for wind chills of 35 to 40
below zero. Further warnings or advisories are likely Sunday
night.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-141030-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
528 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Tonight
Wind Chill Warning tonight for dangerous wind chills of 35 to 45
below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Wind Chill Warning continues through Monday morning for dangerous
wind chills of 35 to 45 below zero.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Extreme Cold/Wind Chill, Howard
- When
- February 14, 12:50 AM CST to February 15, 8:45 AM CST
- Where
- Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero at a mesonet station near Elma.
Extreme Cold/Wind Chill, Chickasaw
- When
- February 14, 1:25 AM CST to February 15, 8:55 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero at a mesonet station near New Hampton.
Extreme Cold/Wind Chill, Floyd
- When
- February 14, 2:35 AM CST to February 15, 9:15 AM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Dangerously cold wind chills of 35 to 40 below zero occurred from the early morning of February 14th into the morning of the 15th. These wind chills occurred with temperatures in the single digits and teens below zero and winds of 10 to 15 mph. The coldest recorded wind chill was 40 below zero by the observing equipment at the Charles City airport.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943580, 943574, 943578.